Alert archive / Kansas / Wind Advisories in 2023

Wind Advisory 2, NWS Wichita, KS

January 15, 202311 counties in Kansas

NWS Wichita, KS issued this wind advisory at Jan 15, 2023, 2:50 AM CST for 11 counties in Kansas. It took effect at Jan 15, 2023, 9:00 AM CST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jan 15, 2023, 2:50 AM CST (08:50 UTC)
In effect from
Jan 15, 2023, 9:00 AM CST
Expired
Jan 16, 2023, 3:29 AM CST
In force
18 hr
Issued by
NWS Wichita, KS

Counties Allen County, KS, Butler County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Labette County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 132 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2023-01-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2023-01-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 424 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1641 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
424 m²/s²
0-3 km storm-relative helicity
479 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

589 
WWUS73 KICT 150850
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
250 AM CST Sun Jan 15 2023

KSZ094>096-098>100-152300-
/O.NEW.KICT.WI.Y.0002.230115T1500Z-230116T0600Z/
Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
Including the cities of Howard, Moline, Longton, Grenola, 
Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, 
Independence, and Parsons
250 AM CST Sun Jan 15 2023

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO MIDNIGHT CST
TONIGHT...

* WHAT...South winds 25 to 35 mph with gusts over 45 mph possible.

* WHERE...Elk, Wilson, Neosho, Chautauqua, Montgomery and 
  Labette Counties.

* WHEN...From 9 AM this morning to midnight CST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
391 
WWUS73 KICT 152012
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
212 PM CST Sun Jan 15 2023

KSZ069>072-093-161015-
/O.EXB.KICT.WI.Y.0002.000000T0000Z-230116T1500Z/
Butler-Greenwood-Woodson-Allen-Cowley-
Including the cities of El Dorado, Augusta, Andover, Rose Hill, 
Eureka, Madison, Yates Center, Iola, Humboldt, Winfield, 
and Arkansas City
212 PM CST Sun Jan 15 2023

...WIND ADVISORY IN EFFECT UNTIL 9 AM CST MONDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...Butler, Greenwood, Woodson, Allen and Cowley Counties.

* WHEN...Until 9 AM CST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ094>096-098>100-161015-
/O.EXT.KICT.WI.Y.0002.000000T0000Z-230116T1500Z/
Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
Including the cities of Howard, Moline, Longton, Grenola, 
Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, 
Independence, and Parsons
212 PM CST Sun Jan 15 2023

...WIND ADVISORY NOW IN EFFECT UNTIL 9 AM CST MONDAY...

* WHAT...South winds 25 to 35 mph with gusts over 45 mph 
  possible.

* WHERE...Elk, Wilson, Neosho, Chautauqua, Montgomery and 
  Labette Counties.

* WHEN...Until 9 AM CST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
365 
WWUS73 KICT 160929
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
329 AM CST Mon Jan 16 2023

KSZ069>072-093>096-098>100-161030-
/O.CAN.KICT.WI.Y.0002.000000T0000Z-230116T1500Z/
Butler-Greenwood-Woodson-Allen-Cowley-Elk-Wilson-Neosho-
Chautauqua-Montgomery-Labette-
Including the cities of El Dorado, Augusta, Andover, Rose Hill, 
Eureka, Madison, Yates Center, Iola, Humboldt, Winfield, 
Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, 
Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
329 AM CST Mon Jan 16 2023

...WIND ADVISORY IS CANCELLED...

Breezy southwesterly winds will continue to slowly diminish as we
move through the early morning hours and the wind advisory has
been cancelled.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Jan 15, 2:48 AM CST, 2 minutes earlier.

Area forecast discussion, Jan 15, 2:48 AM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
248 AM CST Sun Jan 15 2023

.SHORT TERM...(Today through Tuesday night)
Issued at 244 AM CST Sun Jan 15 2023

The mid/upper ridge axis over the Mississippi Valley area tonight
will move eastward over the Ohio Valley area today while a strong
pressure gradient remains upstream over the Central Plains resulting
in another windy day with the highest speeds expected east of the
Kansas Turnpike where speeds will flirt with wind advisory criteria
through the evening hours today. The low level thermal ridge is
progged to expand north and eastward across the forecast area today
although considerable mid and high level cloudiness may keep highs
from reaching their full potential but many locations are still
expected to rise above 60. Normal highs for the middle of January
are in the low to mid 40s. A shortwave trough over the Central Great
Basin area tonight is progged to race east and northeastward across
the Rockies today before emerging over the Central and Northern
Plains tonight. Much of the area is expected to remain dry as the
dry slot rotates over the region, however we could see some shower
activity overnight along and north of the I-70 corridor. A few
sprinkles or flurries may be possible but any accumulation is
expected to remain north of the area. Maintained some sprinkles
across far southeast KS where modest low level moisture advection
may result in some drizzle or sprinkles overnight.

Mon-Tue...another mild Jan day is anticipated in the wake of a
Pacific front on Monday. Breezy westerly winds should help boost
temperatures in the 50s and low 60s once again. Wind speeds should
peak early in the period on Monday and slowly diminish as we move
through the day. Shortwave ridging will return on Tue while another
shortwave trough digs into the Central Great Basin area. A cold
front will backdoor into the area on Tue resulting in more
seasonable temperatures across the area. Afternoon highs are
expected to range from the upper 40s along the I-70 corridor to the
mid 50s near the OK state line.

.LONG TERM...(Wednesday through Saturday)
Issued at 244 AM CST Sun Jan 15 2023

A vigorous mid/upper trough will move into the Rockies Tue night
before emerging over the Central Plains on Wed and Wed night. The
ECMWF has trended a bit slower when compared to the GFS and the
Canadian would be a compromise between the more progressive GFS
and the slower ECMWF. A slower solution would have much larger
impacts and result in a wetter scenario with more snow along the
I-70 corridor and perhaps southward into portions of south central
Kansas. The forecast remains similar to the previous forecast
with a rain to snow transition across our central KS counties
while those near the OK state line see mostly liquid precipitation.
Large-scale forcing for subsidence will arrive during the early
morning hours on Thu and any lingering precipitation should
subside early in the period. Seasonable temperatures are
anticipated in the wake of the storm system with highs mostly in
the 40s for the Thu-Fri periods. Another storm system may begin
to impact the area late Fri or early in the weekend but confidence
in the details remains low at this time.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1134 PM CST Sat Jan 14 2023

Aviation concerns will be some low level wind shear tonight and
lowering ceilings over SE KS Sun evening.

Surface low continues to deepen along the KS/CO border which has
allowed gusty south wind and mild temperatures to remain in place
across central and eastern KS. Some low level speed shear will
remain possible across southeast KS with wind speeds by 2,000ft
around 50kts. Surface winds will remain gusty on Sun with gusts
30 to 35 mph common for much of the area. May actually see an
increase in speeds Sun evening over southeast KS. Some MVFR
ceilings will be possible after 00z Mon at KCNU as low level
moisture continues to increase.

&&

.FIRE WEATHER...
Issued at 244 AM CST Sun Jan 15 2023

Breezy southerly winds will combine with above normal temperatures
resulting in a very high grassland fire danger across much of the
area this afternoon. A very high grassland fire danger may redevelop
again on Monday afternoon across portions of southeast Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    62  44  58  31 /  10  10   0   0
Hutchinson      63  40  56  28 /   0  10   0   0
Newton          61  41  57  29 /  10  10   0   0
ElDorado        61  46  58  31 /  10  10   0   0
Winfield-KWLD   62  48  61  32 /  10  10   0   0
Russell         62  34  53  24 /   0  10   0   0
Great Bend      64  35  55  25 /   0  10   0   0
Salina          62  38  54  28 /   0  10   0   0
McPherson       62  39  56  27 /   0  10   0   0
Coffeyville     61  54  63  34 /  10  10   0   0
Chanute         59  52  62  32 /  10  10   0   0
Iola            58  51  60  31 /  10  10   0   0
Parsons-KPPF    60  53  63  33 /  10  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 9 AM this morning to midnight CST tonight for
KSZ094>096-098>100.

&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...RBL
FIRE WEATHER...MWM
Hazardous weather outlook, Jan 14, 3:51 PM CST, 10 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
351 PM CST Sat Jan 14 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-152200-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
351 PM CST Sat Jan 14 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Unseasonably warm temperatures and strong and gusty south winds will
result in very high grassland fire danger on Sunday afternoon across
much of central and southern Kansas. A very high fire danger will
remain possible across far southeast Kansas on Monday.

A storm system will affect the area late Tuesday night through
Wednesday night, bringing the potential for a wintry mix and
accumulating snow. Some travel impacts will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Nearby

Wind Advisories in Kansas, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.